A 63-year-old woman was referred to gastroenterology outpatients with abdominal distension, weight loss and drenching night sweats. Symptoms had been present for a number of months. She had a background of inoperable atrial septal defect with pulmonary hypertension, type II diabetes and a previous laparotomy for ovarian cyst removal in 1967. She was not on any immunosuppressive medication and had no lines or plastic catheters in situ. There was no personal history of tuberculosis (TB) but her mother had pulmonary TB when the patient was age 4. Examination revealed hepatomegaly with ascites but no clinical evidence of cardiac failure.
Liver synthetic function and inflammatory markers were normal. CT scan of the chest did not reveal any evidence of pulmonary TB and CT of the abdomen revealed portal hypertension and ascites (the serum albumin gradient was not in keeping with portal hypertension). After a week of culture, a positive result for a mycobacterium organism was received. No sensitivities for the organism were available. On the assumption that this was likely Mycobacterium tuberculosis
, antituberculous chemotherapy was commenced as per the British Thoracic Society Guidelines for the management of TB1
of rifampicin, isoniazid, pyrazinamide and ethambutol for 2 months followed by 4 months of rifampicin and isoniazid. Although subsequently identified as a non-tuberculous mycobacterium (NTM), the exact organism could not be identified in the local laboratory so samples were sent to the regional TB laboratory for identification through PCR.
Due to the delay in identifying the bacteria, the result was received after completion of treatment and in fact demonstrated Mycobacterium cosmeticum. The patient's ascites has not as yet recurred following completion of antituberculous therapy.